PURPOSE:Atrial fibrillation (AF) is common and difficult to manage after lung transplantation (LTx). Amiodarone (Am) is effective in the treatment of AF. However, its drug interaction profile and association with pulmonary toxicity has raised concern about its use after LTx. We report our experience with the use of Am for AF after LTx.
METHODS:193 patients underwent LTx at Cleveland Clinic between January 2005 and October 2007. Retrospective review of medical records was performed after Institutional Review Board approval and patients who developed AF identified.
RESULTS:Thirty nine (20.2%) patients developed postoperative AF with over half the patients treated with Am [n=23 (59%)]. Median time from transplant to developing AF was 4 days (range 1–14 d). Am was utilized as monotherapy in 26% cases (n=6) and as combination therapy with a rate control agent in 74% (n=17). Am therapy was discontinued after a median of 33 days (range 1–154 d). Median cumulative dose was 19.1 gm (range 0.3–77 gm). In combination with other therapies, NSR was restored in all patients in a median time of 1 day (range 0.5–2.5 d). Six patients (26%) developed elevated transaminases. Five spontaneously normalized within three days while Am was continued; one patient had mild elevation in ALT (53 IU/L), which resolved after drug interruption. Hypothyroidism occurred in one patient after 90 days of treatment and cumulative dose of 34.4 gm. One patient developed radiographic evidence of amiodarone deposition in the liver and lungs and respiratory failure after four months of treatment (cumulative dose of 77 gm). In this patient, clinical condition improved after drug interruption, and radiographic changes resolved eight weeks later.
CONCLUSION:Am can be safely utilized in the treatment of AF after LTx for short periods of time. In combination with rate control agents, NSR can be restored in the majority of the patients. Hepatic function and thyroid function should be closely monitored.
CLINICAL IMPLICATIONS:High cumulative doses of Am may induce lung toxicity and must be avoided after lung transplantation.
DISCLOSURE:Enrique Diaz-Guzman, No Financial Disclosure Information; No Product/Research Disclosure Information